Advertisement

Drug-Induced Retinal Toxicity

  • Stephen H. Tsang
  • Tarun Sharma
Chapter
Part of the Advances in Experimental Medicine and Biology book series (AEMB, volume 1085)

Abstract

  • Drug-induced retinal toxicity can occur from the use of systemic, intravitreal, or topical medications. Despite the presence of the blood-ocular barrier, the retina is vulnerable to toxic effects of systemic medications leading to dysfunction and retinal degeneration.

  • These toxicities can be categorized as damage to the retinal pigment epithelium (RPE) and photoreceptor complex, vascular damage, ganglion cell or optic nerve damage, cystoid macular edema, crystalline retinopathy, uveitis, changes in color vision and electroretinography (ERG), and other miscellaneous effects.

Keywords

Phenocopies Drug-induced retinal toxicity 

Suggested Reading

  1. Di Nicola M, Barteselli G, Dell’Arti L, Ratiglia R, Viola F. Functional and structural abnormalities in deferoxamine retinopathy: a review of the literature. Biomed Res Int. 2015;2015:249617.CrossRefGoogle Scholar
  2. Marmor MF. Sildenafil and ophthalmology. Arch Ophthalmol. 1999;117:518–9.CrossRefGoogle Scholar
  3. Marmor MF, Kellner U, Lai TY, Melles RB, Mieler WF. American Academy of ophthalmology. Recommendations on screening for chloroquine and hydroxychloroquine retinopathy (2016 revision). Ophthalmology. 2016;123:1386–94.CrossRefGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Jonas Children’s Vision Care, Bernard & Shirlee Brown Glaucoma Laboratory, Columbia Stem Cell Initiative-Departments of Ophthalmology, Biomedical Engineering, Pathology & Cell Biology, Institute of Human Nutrition, Vagelos College of Physicians and Surgeons, Columbia UniversityNew YorkUSA
  2. 2.Department of Ophthalmology, Columbia UniversityEdward S. Harkness Eye Institute, NewYork-Presbyterian HospitalNew YorkUSA

Personalised recommendations